Colorado, 2014

High Wind in Colorado, April 27, 2014

April 27, 2014 · NWS BOU · 7 events in 7 counties and zones

High winds developed across the northeast plains of Colorado as a a strong storm system passed from southeastern Colorado into northwestern Kansas. Peak wind gusts included: 73 mph, 4 miles east of Haxtun; 66 mph at Akron and Sterling Municipal Airport; 65 mph at Holyoke; 61 mph at Limon and Strasburg; 60 mph at Keenseburg; 59 mph, 5 miles east of Greeley; and 58 mph at Ft.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed across the northeast plains of Colorado as a a strong storm system passed from southeastern Colorado into northwestern Kansas. Peak wind gusts included: 73 mph, 4 miles east of Haxtun; 66 mph at Akron and Sterling Municipal Airport; 65 mph at Holyoke; 61 mph at Limon and Strasburg; 60 mph at Keenseburg; 59 mph, 5 miles east of Greeley; and 58 mph at Ft. Morgan and Holyoke Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 4:55 AM MST, 40 minutes earlier.

Area forecast discussion, Apr 27, 4:55 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
555 AM MDT SUN APR 27 2014

.UPDATE...
ISSUED AT 551 AM MDT SUN APR 27 2014

SOME THUNDER HAS DEVELOPED WITH INITIAL CONVECTION. ADDED A LITTLE
THUNDER TO FORECAST THIS MORNING.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 358 AM MDT SUN APR 27 2014

UPPER LEVEL LOW MOVING AS EXPECTED FROM THE COLORADO/NEW MEXICO
BORDER ACROSS SOUTHEAST COLORADO AND INTO NORTHWEST KANSAS BY THIS
AFTERNOON. MAIN CHANGE TO THE FORECAST IS TO DECREASE STORM TOTAL
SNOWFALL IN THE MOUNTAINS AS SNOW WAS REALLY SLOW TO START LAST
EVENING. THERE HAS BEEN A PERIOD OF MODERATE TO HEAVY SNOW IN THE
LAST COUPLE HOURS...BUT OVERALL THE NEXT MAIN AREA OF HEAVIER
PRECIPITATION WILL BE FORMING ON THE PLAINS. HAVE DROPPED VALLEY
ADVISORIES AND DOWNGRADED THE WARNING FOR WESTERN GRAND AND
JACKSON COUNTY MOUNTAINS. EVEN THE FRONT RANGE MOUNTAINS COULD BE
DOWNGRADED BUT SINCE ITS SNOWING MODERATELY NOW AND NEXT BATCH OF
ENHANCED SHOWERS STILL SPREADING WEST ON BACK SIDE OF UPPER LOW
WILL LET WARNINGS RIDE AT THIS TIME...JUST REDUCE STORM TOTALS A
FEW INCHES. WINDS AND OROGRAPHICS SHOULD STILL SUPPORT MORE SNOW
AND BLOWING SNOW THROUGH THE DAY WITH HAZARDOUS TRAVEL CONDITIONS
OVER THE HIGHER MOUNTAIN PASSES.

ON THE PLAINS...MAIN BATCH OF SHOWERS AND A FEW STORMS WERE BEGINNING
TO ORGANIZE ON THE NORTHWEST FRINGE OF UPPER LEVEL LOW. INITIALLY
DRY LOW/MID LEVELS ARE CONTINUING TO MOISTEN AS WELL WITH STRONG
Q-G LIFT AND EVENTUALLY SATURATION WILL OCCUR GIVEN THIS STRONG
LIFT. MOST OF THE RAIN WILL OCCUR ALONG AND JUST EAST OF THE I-25
CORRIDOR THIS MORNING...BUT STILL A GOOD CHANCE OF SHOWERS WEST OF
I-25 AS WELL GIVEN THE VERY STRONG LIFT EARLY THIS MORNING. THEN
STRONGER DOWNSLOPE FLOW DEVELOPING OFF THE FRONT RANGE WILL
EFFECTIVELY SHUT OFF ANY PRECIPITATION CHANCES THIS AFTERNOON.
TEMPERATURES ARE COLD ENOUGH ALOFT THAT SOME SNOW CAN BE EXPECTED
ABOVE 6000 FEET...WITH PERHAPS SNOW LEVELS LOWERING TO 5000 FEET
EAST OF DENVER WHERE PRECIPITATION RATES WILL BE HIGHER. THAT
WOULD INCLUDE POINTS FROM FAR SOUTHEAST DENVER/PALMER DIVIDE AREA
EASTWARD INTO WESTERN WASHINGTON COUNTY. COULD SEE A QUICK 1-3
INCHES OF SLOPPY WET SNOW NEAR MONUMENT-KIOWA...OTHERWISE LITTLE
IF ANY ACCUMULATION EXPECTED AT THIS POINT AS IT WILL BE HARD TO
CHANGE OVER TO SNOW GIVEN RELATIVELY HIGH SURFACE WET BULB TEMPS.

LATER THIS MORNING INTO THE AFTERNOON...RAIN BAND WILL SHIFT
SLOWLY EAST ACROSS THE PLAINS IN TROWAL LOCATION. LOOKS LIKE MOST
OF THE EASTERN PLAINS WILL SEE A GOOD 0.50 INCH OF RAIN WITH
UP TO 1 INCH IN HEAVIER BANDS...MOST LIKELY AROUND WASHINGTON
COUNTY. BEST SURFACE PRESSURE FALLS WILL HELP SURFACE LOW
RETROGRADE A BIT THIS MORNING...BUT COLD AIR SHOULD STILL REMAIN
IN PLACE AND KEEP MORE UNSTABLE SURFACE PARCELS JUST EAST OF THE
FORECAST AREA. WILL STILL MENTION THUNDER OVER THE EASTERN PLAINS
GIVEN ELEVATED INSTABILITY IN PLACE.

WITH REGARD TO WINDS...HIGH WIND WARNING ISSUED ALREADY FOR MOST
OF THE PLAINS AND WILL UPGRADE REMAINING PORTION OF WATCH OVER THE
FAR NORTHEAST CORNER TO A WARNING GIVEN POTENTIAL FOR 60 MPH
GUSTS. THOSE WOULD BE LIKELY WITH ANY MIXING OR MOMENTUM TRANSFER
ASSOCIATED WITH SHOWERS.

SHOWERS WILL LIKELY CONTINUE OVER THE NORTHEAST CORNER THIS
EVENING BEFORE DECREASING BY/SHORTLY AFTER MIDNIGHT. SOME SNOW
EXPECTED TO MIX IN BEFORE DECREASING AS COLUMN COOLS WITH LOSS OF
DAYTIME HEATING. IN THE MOUNTAINS...OROGRAPHICS WILL LIKELY KEEP
A FEW SNOW SHOWERS GOING WITH MAINLY LIGHT ADDITIONAL
ACCUMULATIONS. WINDS EXPECTED TO GRADUALLY DECREASE WITH LOSS OF
MIXING...BUT THEN INCREASE AGAIN BY MONDAY...SEE BELOW.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 358 AM MDT SUN APR 27 2014

VERTICALLY STACK LOW WILL BE CENTERED OVER NEBRASKA COME 12Z MONDAY.
THIS WILL RESULT IN A STRONG NORTHERLY FLOW ACROSS COLORADO. STRONG
WINDS WILL CONTINUE OVER NORTHEAST COLORADO DUE TO THE TIGHT
PRESSURE GRADIENT. WILL MENTION THE CHANCE FOR STRONG WINDS MONDAY
IN THE HIGH WIND WARNINGS THAT ARE IN EFFECT. SOME RAIN SHOWERS MAY
ROTATE BACK OVER NORTHEAST COLORADO DURING THE AFTERNOON...
OTHERWISE AFTERNOON INSTABILITY IS EXPECTED TO PRODUCE A FEW WEAK
SHOWERS DURING THE AFTERNOON. ANY PRECIPITATION IS EXPECTED TO BE
LIGHT.

THE UPPER LEVEL LOW WILL SLOWLY MIGRATE NORTHEAST AND PARK OVER THE
GREAT LAKES WEDNESDAY THROUGH FRIDAY. THIS WILL KEEP A COOL
NORTHERLY FLOW ACROSS COLORADO. A WEAK WAVE OR TWO MAY BRING SHOWERS
TUESDAY AND WEDNESDAY. PRECIPITATION AMOUNTS ARE AGAIN EXPECTED TO
BE ON THE LIGHT SIDE. IT WILL REMAIN WINDY ACROSS THE PLAINS TUESDAY
AND WEDNESDAY WITH GUSTS TO 50 MPH POSSIBLE EACH DAY. TEMPERATURES
WILL BE COOL WITH HIGHS AROUND 50 TUESDAY AND WEDNESDAY. BY
THURSDAY...FLOW SHIFTS SOMEWHAT NORTHWESTERLY. THIS WILL BRING DRIER
AND WARMER AIR...BUT STILL COOL FOR THIS TIME OF YEAR.

FOR FRIDAY AND SATURDAY...THE ECMWF AND SOMEWHAT THE GFS WANT TO
BRING ANOTHER WAVE OR TWO ACROSS COLORADO IN THE NORTHWEST FLOW
ALOFT. NOT SURE OF THE RIDGE BUILDING TO THE WEST WILL WIN OUT OVER
THE WAVES...BUT WILL NEED TO MENTION A SLIGHT CHANCE FOR
PRECIPITATION LATE FRIDAY AND SATURDAY. THE WARMING TREND WILL BE
SLOWED IF THESE WAVES PASS THROUGH THE STATE.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 551 AM MDT SUN APR 27 2014

FIRST CONCERN WILL BE SHOWERS AND A FEW THUNDERSTORMS...AND ILS
LANDING CONDITIONS LIKELY THIS MORNING. ADDED SOME THUNDER AT KDEN
AND COULD REACH KAPA AS WELL THROUGH ABOUT 15Z. CEILINGS WILL
GENERALLY BE NEAR 5000 FT AGL BUT COULD LOWER TO AROUND 2000 FEET
WITH SHOWERS TIL AROUND 15Z-17Z. KAPA IS HIGH ENOUGH FOR PERHAPS
A FEW SNOWFLAKES TO MIX IN WITH THE RAIN. THEN MAIN CONCERN WILL
SHIFT TOWARD WINDS WITH STRONG NORTHWEST WINDS INCREASING TO 20-30
KTS WITH GUSTS AROUND 40 KTS. THOSE WILL REMAIN IN PLACE THROUGH
THE AFTERNOON AND THEN GRADUALLY DECREASE 00Z-03Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ048>051.

WINTER STORM WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ033-034.

WINTER WEATHER ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ031.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ038-042>047.

&&

UPDATE...BARJENBRUCH
SHORT TERM...BARJENBRUCH
LONG TERM...MEIER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 27, 4:40 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
540 AM MDT SUN APR 27 2014

COZ030>051-281145-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
540 AM MDT SUN APR 27 2014

...WINTER STORM WARNING FRONT RANGE MOUNTAINS AND SUMMIT COUNTY
UNTIL 9 PM THIS EVENING...
...HIGH WIND WARNING MOST OF THE NORTHEAST PLAINS UNTIL 9 PM THIS
EVENING...
...WINTER WEATHER ADVISORY MOUNTAINS OF WESTERN GRAND AND JACKSON
COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH THE
DAY...GRADUALLY DECREASING IN INTENSITY LATE THIS AFTERNOON AND
EVENING. THE HEAVIEST SNOW WILL FALL IN THE FRONT RANGE MOUNTAINS
AND SUMMIT COUNTY WHERE TOTAL ACCUMULATIONS OF 5 TO 11 INCHES CAN
BE EXPECTED. BE PREPARED FOR HAZARDOUS WINTER DRIVING CONDITIONS
IF TRAVELING INTO THE COLORADO HIGH COUNTRY TODAY.

ON THE PLAINS...STRONG WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 60
MPH WILL DEVELOP LATER THIS MORNING INTO THE AFTERNOON. TRAVEL IN
HIGH PROFILE VEHICLES IS NOT RECOMMENDED. BLOWING DUST MAY OCCUR
IN SOUTHERN LINCOLN COUNTY IF APPRECIABLE RAIN DOES NOT FALL
THERE. OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD
EAST ACROSS THE PLAINS THROUGH THE COURSE OF THE DAY...BUT
DECREASE ALONG THE FRONT RANGE LATER THIS MORNING INTO THE
AFTERNOON. SOME SNOW MAY MIX IN WITH THE RAIN ACROSS THE PALMER
DIVIDE AREA EXTENDING AS FAR EAST AS WASHINGTON COUNTY. LOCATIONS
FROM NEAR MONUMENT TO THE KIOWA AREA COULD SEE A COUPLE INCHES OF
SLUSHY ACCUMULATION ON GRASSY SURFACES THIS MORNING.

A STRONG AND DEEP LOW PRESSURE SYSTEM MOVING FROM SOUTHEAST
COLORADO INTO KANSAS BY TONIGHT WILL BRING THE WINDY AND UNSETTLED
WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD NORTHERLY FLOW WILL PERSIST THROUGH THE MIDDLE PART OF
NEXT WEEK. THIS WILL CONTINUE TO BRING WINDY AND COOL CONDITIONS
WITH SCATTERED SHOWERS. NORTH TO NORTHWEST WINDS MAY GUST TO 55
MPH MONDAY AND TUESDAY ACROSS THE PLAINS OF NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF ACCUMULATING SNOW OR HIGH WINDS
WILL BE APPRECIATED.

BARJENBRUCH/MEIER

In the hours before

Local storm report, Apr 27, 12:58 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
158 AM MDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     SNOW             2 SSE TABERNASH         39.95N 105.84W
04/27/2014  M1.0 INCH        GRAND              CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, C & S Weld County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
C & S Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
Morgan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
Logan County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
Washington County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
April 27, 5:35 AM MST to 2:55 PM MST
Where
Phillips County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513088, 513089, 513090, 513091, 513092, 513093, 513094.